Ohio, 2019

Flood in Ohio, February 7 to 8, 2019

February 7 to 8, 2019 · NWS CLE · 1 event in 1 county or zone

A warm front lifted into central Ohio on the 7th with an area low pressure moving that evening. A recent thaw supported saturated ground conditions and elevated river levels prior to the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into central Ohio on the 7th with an area low pressure moving that evening. A recent thaw supported saturated ground conditions and elevated river levels prior to the event. An unusually warm and humid airmass accompanied the warm front with temperatures and the 60s. This supported periods of moderate to heavy rain. As a result, areal flooding impacted mainly the southern and eastern half of the forecast areas. Hardest hit was the Central Highlands corridor of Ashland, Knox, Morrow, Richland, and Holmes Counties on the 7th. Rainfall between 1 to 1.5 inches fell between the 6th and the 7th, with periods of moderate intensity. Higher impacts were reported downstream in the Ohio River basin, while central Ohio mainly sustained minor impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 7, 3:39 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 7, 3:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EST Thu Feb 7 2019

.SYNOPSIS...
Low pressure near Chicago will move northeast across the central
Great Lakes tonight. A warm front will lift north of the local
area this evening ahead of the low. A cold front will follow
quickly from the west early tonight. High pressure will build
into the area for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
The warm front has returned and has lodged itself up along the
lakeshore in a very similar position vs Wednesday. Temps were in
the upper 30s at Toledo and Erie as well as the lakeshore areas
of Cleveland. South of those areas, temps were in the lower
50s. Temps will remain steady to to rise a couple degrees
through evening ahead of the approaching cold front. Also a
general fog covered the area with visibilities from roughly 2
to 5 miles.

For this evening, fog will remain at first. Temps will remain
steady or to rise a couple degrees through evening in southerly
flow ahead of the approaching cold front. Radar showed moderate
rain moving into the western and southern tier of counties this
afternoon with convection showing up to our southwest into the
mid Mississippi Valley. Through the evening, moderate to heavy
rain will continue to overspread the area mainly across the
southern and southeastern counties while lighter rain falls in
the northwest. Thunder continues to be possible in the heavier
showers through evening as well. Ground remains saturated and
with the additional rainfall, flooding remains possible so will
keep flood watch as is. With the cold front, winds will turn
wsw and increase to 25 to 30 mph with higher gusts. Winds at
925mb reach 65kts this evening and am expecting a significant
momentum transfer with the cold advection. Have issued a wind
advisory beginning in the west half of the area at 6pm with an
expected FROPA time beginning around 7pm. The front should be
just west of Cleveland by 03z so started the eastern half
lakeshore section at 9pm. Winds were shown to be 5 to 10 knots
less across the eastern inland counties so for now will leave
out of any wind headline. Drier air will move in behind the
front drying out western counties mid/late evening. Eastern
counties will dry out after midnight. Winds will continue gusty
especially through the morning and highest near the lakeshore.
Most areas will remain dry as high pressure builds in however as
850mb temps drop, expect snow showers to develop off Lake Erie.
With snow much dry air overspreading the area do not expect much
accum. Lake effect snow showers will likely persist into friday
night but otherwise expect a dry night with partly cloudy
skies.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
An upper ridge begins building into the region for Saturday and
subsidence aloft will dry the area out through most of Sunday as
surface high pressure builds back into the region. Temperatures
through the period will be below normal with highs in the 20s and
lows in the teens. High pressure will shift east as a weak low
ejects eastward from the Central Plains with an upper level
shortwave moving through the CONUS. This weak low will be south of
the area, and so any precipitation would be snow. It will be late in
the period before snow enters the region and the best chances remain
to the south and west. Therefore, will continue with the high chance
to likely pops and perhaps a quick inch of snow accumulation across
the area on Sunday night.
&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A ridge will build over the area on Monday Night/Tuesday which will
support warming temperatures back near normal. This will be replaced
by another fast low pressure system moving out of the Rockies.
Models show a more northern track with this system which would favor
the warm nose reaching as far north as the lake. Look for a chance
of rain with this system, beginning and ending with snow/LES. Like
with the earlier system, until it moves out of the Pacific and
onshore models will have difficulty defining some of the details
with this feature. Another snap of cold air will follow for
Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Widespread IFR and LIFR ahead of a warm front will lift to MVFR
this evening from the west behind a strong cold front. Expect
moderate to heavy rain to develop with widespread fog this
afternoon into evening. Thunderstorms are possible. Overnight
conditions will lift through MVFR to VFR on Friday. Winds will
become a significant factor from mid afternoon from the ssw
ahead of the cold front, increasing and turning west behind the
cold front this evening and overnight gusting at times in excess
of 35 knots.  Winds will remain strong Friday.

OUTLOOK...Non-VFR possible Sunday night into Monday.

&&

.MARINE...
A stalled front continues to hug the southern shores of Lake Erie
this afternoon as low pressure over the lower Ohio Valley continues
northeast towards the Great Lakes. As rain moves in, the front will
finally push north of the lake and winds will shift around to the
southeast, increasing as the low approaches. The low will pass north
of the lake tonight and extend a cold front across the lake. Winds
will shift around to the west and significantly increase. Gales are
expected over the lake with gusts to 50 knots possible, especially
immediately with the front and the Gale Warnings will continue as
advertised. Strong westerly winds will present a low water scenario
for the west end of Lake Erie, and so a Low Water Advisory has been
issued for tonight through Friday. Winds will diminish on Friday in
the wake of the front and become light and variable with high
pressure moving in on Saturday. Light flow over the lake should
remain in place through Sunday night and winds may increase out of
the east on Monday as a weak low enters the Ohio Valley on Monday
and high pressure builds from the north for Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ009>014-017>023-
     027>033-036>038-047-089.
     Wind Advisory from 9 PM this evening to 10 AM EST Friday for
     OHZ011>014-020-089.
     Wind Advisory until 10 AM EST Friday for OHZ003-006>010-
     017>019-027>030-036-037.
PA...Flood Watch through late tonight for PAZ001>003.
     Wind Advisory from 9 PM this evening to 10 AM EST Friday for
     PAZ001-002.
MARINE...Low Water Advisory from 9 PM this evening to 4 PM EST Friday
     for LEZ142>144-162>164.
     Gale Warning from midnight tonight to 10 AM EST Friday for
     LEZ142>146-162>166.
     Gale Warning from midnight tonight to 4 PM EST Friday for
     LEZ147>149-167>169.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Sefcovic
Hazardous weather outlook, Feb 7, 3:04 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
304 PM EST Thu Feb 7 2019

OHZ009-010-017>019-027>030-036-037-082015-
Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-
Marion-Morrow-
304 PM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Rainfall may also cause ice to break up on area rivers, increasing
the potential for ice jams to develop, leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-082015-
Lucas-Wood-Ottawa-Sandusky-
304 PM EST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rainfall may also cause ice to break up on area rivers, increasing
the potential for ice jams to develop, leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ021>023-031>033-038-047-PAZ003-082015-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-Crawford-
304 PM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rainfall may also cause ice to break up on area rivers, increasing
the potential for ice jams to develop, leading to localized flooding.

Strong west winds will develop in the wake of a cold front this
evening and overnight with gusts to of 40 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-020-089-PAZ001-002-082015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
304 PM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Rainfall may also cause ice to break up on area rivers, increasing
the potential for ice jams to develop, leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-082015-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
304 PM EST Thu Feb 7 2019

...LOW WATER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
FRIDAY...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-082015-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
304 PM EST Thu Feb 7 2019

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-082015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
304 PM EST Thu Feb 7 2019

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ashland

When
February 7, 4:00 PM EST to February 8, 1:00 PM EST
Where
Ashland County, 1.82 mi N of Ashland to 8.34 mi WSW of Paradise Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.896, -82.297

Moderate to heavy rainfall of 1 to 1.5 inches across the central highlands of Ohio resulted in flooding of dozens of roads in Ashland, Knox, Morrow, Richland, and Holmes Counties. In Ashland and Richland Counties flooding occurred outside of the normal flooded locations. No properties were inundated. Most impacts were in Ashland and Mansfield.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809481.